Florida, 2023Wildfire in Florida, March 3 to 8, 2023
March 3 to 8, 2023 · NWS MFL · 1 event in 1 county or zone
Very dry conditions across South Florida, especially the western interior sections, allowed a wildfire to burn in Collier County for several days. The fire quickly spread and lingered due to lack of rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions across South Florida, especially the western interior sections, allowed a wildfire to burn in Collier County for several days. The fire quickly spread and lingered due to lack of rain. Smoke produced very low to no visibility in the area periodically over the course of the fire's lifespan. Multiple homes damaged, some destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 3, 3:13 PM EST, 47 minutes earlier.
Area forecast discussion, Mar 3, 3:13 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Miami FL
313 PM EST Fri Mar 3 2023
...New SHORT TERM, LONG TERM, MARINE, BEACHES, FIRE WEATHER...
.SHORT TERM...
(Rest of today through Saturday)
Issued at 238 PM EST Fri Mar 3 2023
High pressure shifts more offshore to the east today as a trough
swings across the southern U.S. and parts of northern Florida. The
enhanced pressure gradient created will lead to increasingly gusty
winds up to 25-30 mph across South Florida and sustained winds in
the 15-20 mph range. These winds quickly decrease this evening as
the trough advects rapidly to the NE.
A slow-moving cold front will be working its way further south
through Florida as we head into Saturday, but it is expected to wash
out and not make it to the northern parts of the CWA through
Saturday. In addition, only a slight increase in moisture would
occur so this further points to the warm and dry weather persisting
through the end of tomorrow. High temperatures today are
projected in the mid to upper 80s for most locations today and
near 90 for a few interior locations. As the frontal boundary sags
further south, even warmer temperatures are expected tomorrow as
the vast majority of South Florida approaches the upper 80s to
near 90.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 238 PM EST Fri Mar 3 2023
The remnants of a frontal boundary will remain stalled out around
the Lake Okeechobee region or just to the north for the second
half of the weekend. This, combined with just enough lower level
moisture in place will support a chance of shower development
mainly along and north of Alligator Alley during Sunday afternoon.
With winds continuing to remain out of the east, temperatures will
remain on the warm side especially across the southern areas
farther away from the boundary. High temperatures on Sunday will
generally range from the mid 80s across the Lake Okeechobee region
to around 90 across interior portions of Southwest Florida.
During the early portion of next week, the remnants of the frontal
boundary will slowly begin to lift off to the north in response to
a ridge of high pressure in the Gulf of Mexico trying to building
eastward. Moisture advection will take place during this time
frame across the region as east to southeasterly wind flow takes
place. With increasing amounts of moisture nearby combined with
the remnants of a leftover frontal boundary, the chances of
showers will increase for Monday before some drier air tries to
push into the region on Tuesday as the ridge in the Gulf of Mexico
moves closer to the region. Instability factors will be very
limited across the region which will keep the chances of
thunderstorms unlikely during this time frame. High temperatures
during the early portion of the week will generally range from the
lower to mid 80s across the east coast metro areas and into the
upper 80s across the interior portions of Southwest Florida.
Moving into the middle portion of the week, South Florida sits in
between a deepening mid level trough over the Atlantic waters and
a building ridge over the Gulf of Mexico. At the surface,
moisture will pool out ahead of a weakening frontal boundary
pushing in from the north. Since this front will be weakening and
it will not have a lot of moisture to work with, the chances of
showers will be rather limited during this time frame.
Uncertainty also remains high as long range model guidance
remains in disagreement in placement and timing of this front. As
this is towards the end of the forecast period, a blend of the
models was used and keeps a slight chance of showers over the
Atlantic waters. This will continue to be monitored as the week
progresses.
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM EST Fri Mar 3 2023
VFR prevails for the next 24 hours. The gustier winds out of the
S/SSE today should diminish by 00Z with modestly breezy winds out
of the SSW expected for tomorrow before shifting further to the
SW late in the day.
&&
.MARINE...
Issued at 238 PM EST Fri Mar 3 2023
Increased winds and elevated seas today leads to a Small Craft
Advisory for both the Atlantic and Gulf waters. Winds are expected
to sustain anywhere between 15-25 mph with gusts near 30 mph. These
winds will settle beginning early this evening, allowing for the SCA
to expire tonight and marine conditions will be calmer through the
weekend.
&&
.BEACHES...
Issued at 238 PM EST Fri Mar 3 2023
A high risk for rip currents is in effect for the Palm Beach and
Broward county beaches with a moderate risk for Miami-Dade. The
elevated risk will likely continue through the weekend. Winds remain
onshore Sunday into early next week, so potential exists for further
moderate to high risks going forward.
&&
.FIRE WEATHER...
Issued at 238 PM EST Fri Mar 3 2023
The ongoing warm and dry conditions plus gusty winds is leading to
an enhanced risk for fire weather today. RH values are not expected
to dip much below 40% if at all, but due to the lengthy period of
dry and warm weather conditions are conducive to the potential for
fire development today. A fire weather watch has not been issued due
to RH remaining above critical thresholds, but will be monitoring
conditions through the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 73 89 67 86 / 0 0 0 10
West Kendall 68 90 63 89 / 0 0 0 10
Opa-Locka 70 90 66 87 / 0 0 0 10
Homestead 70 88 64 87 / 0 0 0 10
Fort Lauderdale 73 89 67 84 / 0 0 0 10
N Ft Lauderdale 73 89 67 85 / 0 0 0 20
Pembroke Pines 71 90 66 87 / 0 0 0 10
West Palm Beach 71 90 66 84 / 0 0 0 20
Boca Raton 72 90 66 85 / 0 0 0 20
Naples 72 85 68 86 / 0 0 0 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday morning for FLZ168.
High Rip Current Risk through Saturday morning for FLZ172.
AM...Small Craft Advisory until 10 PM EST this evening for AMZ630-650-
651-670-671.
GM...Small Craft Advisory until 7 PM EST this evening for GMZ656-657-
676.
&&
SHORT TERM/MARINE/BEACHES/FIRE WEATHER...Redman
LONG TERM....CWC
AVIATION...RedmanHazardous weather outlook, Mar 3, 3:57 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
357 PM EST Fri Mar 3 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
042100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
357 PM EST Fri Mar 3 2023
...High Risk of Rip Currents: Palm Beach and Broward Beaches...
...Elevated Fire Weather Conditions Due to Elevated Winds...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...This afternoon and tonight.
Rip Currents: There is a high risk of rip currents for the Palm
Beach and Broward County beaches, while a moderate risk of rip
currents exists for the coastal beaches of Miami-Dade County and
Collier County.
Wind: Southerly winds over the Atlantic and Gulf waters will remain
around 20 knots this afternoon which will create hazardous marine
conditions for small craft operators.
Fire Weather: There will be enhanced fire weather conditions this
afternoon due to elevated wind speeds across South Florida. However,
minimum relative humidity values are forecast to remain above
critical thresholds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The elevated rip current risk will continue across the east coast
beaches through the middle portion of the week, with the highest
potential of rip currents generally existing across coastal Palm
Beach County. An elevated rip current risk will also remain in place
across the Collier County Beaches through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Inland Collier County
- When
- March 3, 4:00 PM EST to March 8, 4:00 PM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Reports of road closures, including areas on Wilson Blvd and Immokalee Rd due to the Jung Blvd Fire. Evacuation orders were in effect for residences between 18th Avenue NE and Jung Blvd. The fire caused the loss of two homes, an additional three homes sustaining damage, and multiple outbuildings damaged. The source of the fire was downed power lines. The total acreage of the fire was 330 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086663.